Welcome to Day in the Life, where we peek into the lives and schedules of solopreneurs and freelancers. Today we’re chatting with Kelsey Jones. She is the managing editor of Search Engine Journal and helps clients grow their social media, content, and search marketing presence under her agency, MoxieDot. She also just started a new healthy living/lifehack blog: The Hustle Life. When she's not doing all three, she can be found reading, getting a workout in, or trying to catch up on Breaking Bad.
6:05 am: After hitting snooze once, I roll out of bed. My husband won’t wake up for another 90 minutes, so I be as quiet as I can. I get dressed in workout clothes in my master bathroom, put my hair up and put on a sweatshirt, and head into my office.
6:15 am: I don’t drink any coffee at all, so I move the large cup of water I filled up the night before from my desk over to my over-sized chair. I go through my Miracle Morning routine (meditation, affirmations, visualizing how I want the day to be, reading for 20 minutes), and then write down my to-do list for the day. I work in 90 minute chunks (with a 30 minute break), so I schedule my tasks out into about three or four chunks each day, depending on how much I have to do.
7:15am: Time for my workout. I’m doing P90X3: it’s 90 days and I’m at the end of week three. Agility X is today’s workout, my favorite. I take my computer downstairs, let my miniature long-haired dachshund and german shepherd/australian shepherd mix outside, and start making an amino acid drink for the workout, which helps combat soreness.
9am: After my 30ish minute workout, I mess around on email and Facebook, then finally get breakfast (either a smoothie with protein powder, chia seed, almond milk, and berries; or a ThinkThin protein bar), feed my dogs (how are they that excited about the exact same food every day?!), shower, and get dressed. My husband is usually dressed and leaving for the day, so we say bye. I go back upstairs with my laptop, sit down at my desk, and look over the daily list I wrote this morning. I write a B2B marketing news post for a KoMarketing and then start editing contributors’ posts they’ve submitted to Search Engine Journal, where I’m the managing editor. I send them edits and put each post either in Editor Hold or Needs Copyedit. I get distracted in a Skype conversation with an SEJ coworker about Game of Thrones but still manage to schedule out social media posts for my three social media clients on Buffer and HootSuite.
10:30am: After working my first 90 minute chunk, I set my timer for 30 minutes and either fold some laundry, put away dishes, or even just read for a few moments-- really anything to give me a break from the computer. Ironically, taking longer breaks during the day has increased my productivity and I get more done during the day, way more than when I was working 10-12 hours per day. Still, I feel weird and guilty folding laundry in the middle of the morning, when most people are at their desks.
11 am: I’m back at my desk for my second chunk of time. Now I have to write a 2,000 word article on Google AdWords marketing. I like writing, but 2,000 words seems overwhelming. I did do the outline the day before, so that helps. I manage to sneak in a peek at HootSuite to check for @ replies to clients and to my own Twitter accounts, before finishing the AdWords article, double checking it for errors, and submitting it to my ghostwriting client.
12:30pm:I feel good that I’ve already written that monster post, so I treat myself to Mr. Goodcents, which is like Subway. I get a pepperoni and provolone on high-fiber bread, with some baked Lays and a caffeine-free diet coke since I just found out my body is sensitive to caffeine.
12:45pm: Lunch took longer than I thought, but this 90 minute chunk of time is easier than the first two, so I manage to get almost everything done. I finally go through my inbox, which I don’t do in the morning because it makes me feel too stressed and distracted. A client IMs me on Skype and wants to set up a meeting for me to show her MailChimp with Join.Me screenshare. We set it up for the coming Thursday.
2 pm: I let the dogs out and talk to my backyard neighbor about how funny it is my dachshund still barks at her kids, even though we have lived there three years. I grab him and we go back inside. I think about eating thin mints as a snack but choose clementines instead (but sometimes the thin mints prevail).
2:30 pm: I start trying to wrap up my final tasks for the day but keep getting distracted since I have an Old Navy gift card. I put imaginary outfits into my online shopping cart before taking a quick break to fill up my water cup, which helps me get refocused. I have a call with another client about SEO for a pest control company. He designs the website and outsources SEO to me, so I take notes in Evernote about our next steps and promise to get three deliverables to him by the next week. I add them to ToDoist, spreading out the tasks to make sure my workload is fairly the same each day.
4pm: I didn’t finish everything, but I’ve lost all concentration, so I head downstairs. The dogs are happy I’m not working anymore and I start getting dinner ready-- cajun pasta with chicken. After eating, I take the dogs for a 30 minute walk. Their enthusiasm convinces me to walk a little bit farther than I normally do.
5:45pm: Time for TV time with husband or maybe something with friends. I force myself not to check my email.
10:30pm: Start getting ready for bed. I usually like to read before bed, but I’m too tired today. I set my alarm for 6 am, and talk to my husband in bed before we both fall asleep.